Ask a doctor

Is It Safe to Use Proactiv with Tazorac?

Is it ok to use Proactiv in the morning and use Tazorac at night? I was wondering if it was safe to do so since I am now putting them on at the same time.

Doctor Answers (4)

Can Tazorac and Proactiv be used together?

+1

Using Proactiv in the morning and Tazorac at night should be okay but check with your dermatologist before you use medications outside what was prescribed.  Don't apply them at the same time and use a moisturizer twice daily.


New York Dermatologist
3.5 out of 5 stars 8 reviews

Should be OK, especially with Tazarac cream

+1

This is probably going to be an OK combination. Tazarac cream, while not as strong as the gel, is usually quite well tolerated. So if you are using Tazarac cream I do not anticipate a problem. The gel may give you problems since it can cause peeling and irritation. This can be obviated by employing a moisturizer such as Cerave or Cetaphil under the Tazarac. If you can not tolerate this then use the Taz every other night (or ask your dermatologist to switch you to the cream.)

There are much more inexpensive OTC alternatives to ProActiv such as Oxy 5. This is made by an excellent dermatology company ( I guess as of today it is part of a much larger British drug company). I think it works as well, if not better, than ProActiv at about an eighth of the cost.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Tazorac and Proactiv

+1

 Yes. It is safe to use them together. As long as you can tolerate the combination and your getting results, then it is a good combination. If you do get a bit irritated or dry, just back off from the Tazorac; maybe go every other day.

Omeed Memar, MD, PhD
Chicago Dermatologist
5.0 out of 5 stars 13 reviews

You might also like...

Combining both agents may increase your risk of irritating your skin

+1

Many of the Proactiv products contain either benzoyl peroxide or salicylic acid. These products can work for acne, but they can also generate some dryness and irritation to the skin.

Tazorac is a topical retinoid that may also work well for controlling acne bumps and comedones, but for many people it can be very irritating and cause excessive dryness, peeling, and redness.

If you combine both the Proactiv products with the Tazorac you might substantially increase your risk of irritation. If you believe that the combination of therapy has improved your skin, but leaves you dry and irritated, it is okay to use a light moisturizer, such as Cetaphil.

Besides causing an increased risk of irritation, combining these products should be fine. Don't forget that applying Tazorac may increase your risk of sun sensitivity while using it and careful photoprotection should be practiced. Good luck!

Darrell W. Gonzales, MD
San Diego Dermatologic Surgeon
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.